I am taking 12 & 25 patch & by 2nd day I start getting a rash & itching. My pharmacist thinks I'm allergic to the adhesive used since I am sensitive to all medical tapes except paper tape. My doc won't let me change every 48hrs so by 72 I'm going crazy with itching, oh also taking benedryl orally to help the itching. Doc gave me steroid cream but after a month the original sites are still not back to normal. It is almost as if the skin is scarred. I'm running out of sites to put the patches on. I can't put on upper back because I use heat on this area. I don't see what the big deal is in changing patch 48 vs. 72 sense I thought the patches released the drug amount steadily at an hourly rate. Any thoughts?
When I was on estrogen patches, one brand caused those reactions, from the adhesive, but the generic ones didn't do it. I wonder if you could try a patch made by a different company, if there are any.
It does sound like you are allergic to most adhesives. You may not be able to wear Fentanyl patches. I dont think that changing them every 48 hours is going to help much. I had this happen to me on Fentanyl. I had trouble getting them to stick and when I did get them to stick they broke me out in rash and blisters. I changed mine every 48 hours. I DO have a scar on my chest from one particularly bad blistered area. I ended up having to change Drs because the Dr refused to change back to pills in spite of the fact I would show him the rash and blistering. Hopefully your Dr isnt so hard headed and will switch over to some kind of pill form pain medicine. It was unfortunate because the pain relief provided by Fentanyl was great!
YUP! I get the same thing... Mine is not too bad though, just a bad itch... I do get redness, but no scarring... However, my doctor does realize that they only work for about 48 hours and prescribed accordingly. I change them every two days. Also, try putting the patch on your BUTT~ It works great and they don't fall off! I've shaved my chest, arms... to no avail... Now I keep them on my rear end. I can now shower with one on.
I do change my patch every 48 hrs. as was recommended by my pain management doctor. It doesn't help. I have red patches all over my chest, have also used steroid cream with little results. It's odd because I have been on these patches for about 6 mos. and they only recently began to cause redness and itching like crazy. I am going to see the doctor again tomorow for a solution, I'm afraid to put them on my back because I need to see the date so I remember to change them, I'm on so many other meds, it's easy to forget.
I just began to get this allergic type reaction about 4 weeks ago after being on the patches for 6 mos.I get redness and extreme itching under the patch. I always use the chest area for ease of viewing and changing, etc. I itched so bad last night, when I woke up this morning the patch was off, I must have scratched it off in my sleep. I'm on 25mg. patch. I definitely have to try some new sites, where else is easy to see and get to?
I am currently on one 100mcg and a 25 mcg patch every 48 hours. If it is red, itchy, or irritating at all ask your Dr for flonase. You spray one squirt where u are going to put the patch(es) let it air dry then apply the patch. I was like u guys until I was reading other ppl had this problem too. No more itching redness or bothersome! And if you do research on patches after 48 hours you do actually start getting a little less every hour for 24 hours. Thats why I change mine every other day. By day 3 every inch of my body starts hurting. My Dr even confirmed the decrease after hour 48. I've been on and off fentanyl patches since 2011. Also each manufacturing company of the patches put different amounts of the drug some brands are stronger than others, so that may be a thought if it just started happening.
My heart goes out to you because I've had this problem too but not as severe as you have.
I'm presently on 50 mcg patches after the 25 mcg didn't work for me. I experienced the "normal" itching people get when first beginning the patches. When I stopped itching and the doctor saw that the 25 mcg wasn't working, he increased my dosage to 50 mcg. The first time my doctor put me on Fentanyl patches, they were the ones that had "Mallinckrodt" on the bottom of the box. I had no problem with these. The moment he changed to a different one (I can't remember what was written on the bottom of that box but I suspect they might have been generic) it turned out I was allergic to the glue on that particular patch. When he switched me back to the Mallinckrodt patches (still Fentanyl), I stopped breaking out.
On another note, if your doctor wants you to change the patches every 72 hours (which is common) he has a very good reason. You don't want to have too much of the medication released into your system as it could cause negative reactions, even death! Only us patients know our pain and how bad it is but our doctors know medicine and how it can work and/or what kind of negative reaction your body can have.
I was wondering how long after you started using the patches did you start seeing the rash? I've been on them since May and didn't start getting the rash till about July 16. Now I have the same thing you are describing, rashes that look more like scars and they still itch. Any information would be appreciated. Thanks.
I was on the 50mcg patch for about 6 months but didn't associate the rash and itching with it because the doc told me I had shingles. I ended up filing a complaint against the office for other reasons and was without any pain meds for 8 months. The rash went away. My new doc this past week put me back on fentanyl 50mcg and the rash returned. I thank you all for your input, but does anyone know if there is a pill form med that's as effective as Fentanyl?
I am on 4 x 100 mcg Fentanyl patches that I have to change daily due to severe reaction to the glue in the patches. I have tried different brands and even tried the resevoir patches just in case they were different but sadly no. I am now covered in square scars all over my stomach and back from where they have been as each patch leaves me with intense itching, raised red blister-like bumps. I have tried steroid creams before application, antihistamine cream and oral but nothing works. I find at night when sleeping when my body temperature raises I have raked my skin almost raw due to the intense itching. I have short bowel syndrome so cannot take oral medication so I am stuck with transdermal delivery. I can't imagine having to spend years doing this... but I have no other choice.
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 24 Oct 2011 • 1 answer
Updated 12 Nov 2018 • 32 answers
Updated 19 Aug 2013 • 3 answers
Updated 24 Dec 2017 • 2 answers
Updated 18 Nov 2017 • 1 answer